Nebraska, 2022

Flash Flood and Hail in Nebraska, July 22 to 23, 2022

July 22 to 23, 2022 · NWS GID · 6 events in 2 counties and zones

A slow-moving cluster of strong to severe thunderstorms rumbled along a path from the northwestern corner of Buffalo County to northwestern Adams County between the evening of Friday the 22nd into the very early morning of Saturday the 23rd, yielding a few reports of marginally-severe hail and winds, along with heavy rain and localized flooding. Isolated thunderstorms started developing around 8…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

A slow-moving cluster of strong to severe thunderstorms rumbled along a path from the northwestern corner of Buffalo County to northwestern Adams County between the evening of Friday the 22nd into the very early morning of Saturday the 23rd, yielding a few reports of marginally-severe hail and winds, along with heavy rain and localized flooding. Isolated thunderstorms started developing around 8 PM CDT near the northern edge of the Dawson-Buffalo County line. Over the next few hours, activity gradually increased along a NW-SE swath line as it impacted northern/eastern Buffalo County and eventually entered Adams County. The training of initial storms brought heavy rainfall to northern portions of Buffalo County, with amounts as high as 3 to 4 inches reported, mainly falling between 10PM-1AM CDT. Creeks in the Pleasanton area were reported to be running full, and some rural roads were covered with water. The strongest storms produced quarter to golf ball size hail in the Pleasanton, Gibbon, and Kenesaw areas. Wind gusts near 60 MPH were reported near Shelton.

Upper level flow across the region was west-northwesterly and generally on the weaker side, as the area sat on the north side of high pressure centered over the Four Corners region. By early-late evening, the surface weather map showed low pressure setting up over western Kansas into far southwestern Nebraska, with a weak boundary extending into portions of central Nebraska. Convergence along the nose of an increasing low-level jet was the main driver of this activity. Though instability was plentiful, with MUCAPE values exceeding 3000 J/kg initially, deep layer shear was lacking, with values around 30 knots. With upper level support on the subtle side, overall coverage of thunderstorms in South Central Nebraska remained low through the overnight hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 22, 5:27 PM CST, 4 hours 7 minutes earlier.

Area forecast discussion, Jul 22, 5:27 PM CST, 4 hours 7 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
627 PM CDT Fri Jul 22 2022

...Aviation Update...

.DISCUSSION...(This evening through Friday)
Issued at 300 PM CDT Fri Jul 22 2022

The main stories, at least through the weekend, will be the
extreme heat that will recur tomorrow ahead of a cold front, and
the chance for some potentially strong to severe thunderstorms
this evening and again Saturday afternoon and evening. Afterwards,
temperatures will drop to below normal with highs mainly in the
80s Sunday and into next week behind the cold front, with periods
of shower and thunderstorm chances through much of the next week.

Tonight, there is a chance of thunderstorms across the outlook
area, mainly during the evening hours. Convection may develop
along a quasi-stationary front over our north forecast area if we
get enough surface heating, but with the late start to heating due
to earlier showers and thunderstorms, somewhat doubtful that there
will be enough heating to initiate too much there. A little
further south, if we are not too strongly capped, isolated thunderstorms
may develop over north central Kansas west of our coverage area
and then move east. Any storms that do develop can be expected to
move through between roughly 5PM and 10PM, and may produce up to
60 mph wind gusts and hail to the size of quarters.

Saturday, expect one more day of extreme heat with heat indices of
105 to 110 degrees, and a Heat Advisory is in effect for the
entire forecast area from 1PM to 8PM. A cold front moving
southeast across the area will bring a chance of severe
thunderstorms Saturday afternoon into Saturday night. Large hail
and damaging wind gusts will be the main threats with these
storms.

Sunday, temperatures will be cooler behind the cold front, which
will still be over central and southern Kansas. Just north of the
front in our outlook area, we can expect more widespread showers
and thunderstorms with probably the best chance so far of some
decent accumulation, most likely centered around the Nebraska-
Kansas border. Temperatures will be much cooler than we have
experienced recently with highs generally in the mid- to upper
80s.

Monday and beyond, there will be periodic chances of showers and
thunderstorms throughout the week. Temperatures will continue to
be below normal with highs mainly in the 70s and 80s.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Sunday)
Issued at 623 PM CDT Fri Jul 22 2022

Dry weather with VFR conditions are forecast for this TAF period.
Models continue to show the potential for marginal LLWS late
tonight into early Sat. morning, and kept that mention going at
both terminal sites. Current SSE winds at the sites are expected
to turn more southerly overnight, then more SSW for the daytime
hours tomorrow. Expecting speeds to increase with time tomorrow,
with gusts of 25-30 MPH possible during the afternoon hours.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...Heat Advisory from 1 PM to 8 PM CDT Saturday for NEZ039>041-
     046>049-060>064-072>077-082>087.

KS...Heat Advisory from 1 PM to 8 PM CDT Saturday for KSZ005>007-
     017>019.

     Heat Advisory until 8 PM CDT this evening for KSZ005>007-017>019.

&&

DISCUSSION...Hickford
AVIATION...ADP
Hazardous weather outlook, Jul 22, 7:24 PM CST, 2 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
824 PM CDT Fri Jul 22 2022

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
231200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
824 PM CDT Fri Jul 22 2022

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This evening and tonight.

An isolated strong to severe thunderstorm remains possible this
evening, primarily through 10 PM. The primary hazards would be
hail to the size of quarters and wind gusts near 60 MPH.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Saturday afternoon and early evening, heat index values of 105 to
110 degrees are forecast across the outlook area. A Heat Advisory
is in effect for the entire outlook area from 1 PM to 8 PM. Please
refer the latest advisory message for additional information.

Saturday afternoon into Saturday night, a few strong to severe
thunderstorms will be possible, mainly across south central
Nebraska,as a cold front slides through the outlook area. Hail
near the size of quarters and wind gusts near 60 MPH would be the
primary hazards.

Periodic thunderstorm chances will continue across the outlook
area Sunday through Thursday, mainly favoring the evening and
overnight hours.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to reports any damaging wind gusts or
hail of any size.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

In the hours before

Special weather statement, Jul 22, 5:29 PM CST, 4 hours 5 minutes before
Special Weather Statement
National Weather Service Hastings NE
629 PM CDT Fri Jul 22 2022

NEZ072-082-230015-
Gosper NE-Furnas NE-
629 PM CDT Fri Jul 22 2022

...A strong thunderstorm will impact portions of western Gosper and
northwestern Furnas Counties through 715 PM CDT...

At 629 PM CDT, Doppler radar was tracking a strong thunderstorm near
Medicine Creek Reservoir State Recreation Area, or 26 miles southeast
of Curtis, moving northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of western Gosper and
northwestern Furnas Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4035 10010 4044 10009 4044 9998 4066 9998
      4037 9977 4028 10013 4035 10020
TIME...MOT...LOC 2329Z 237DEG 19KT 4038 10014

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Wekesser
Special weather statement, Jul 22, 8:10 PM CST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Hastings NE
910 PM CDT Fri Jul 22 2022

NEZ061-230245-
Buffalo NE-
910 PM CDT Fri Jul 22 2022

...A strong thunderstorm will impact portions of northwestern Buffalo
County through 945 PM CDT...

At 909 PM CDT, Doppler radar was tracking a strong thunderstorm near
Miller, or 23 miles northwest of Kearney, moving southeast at 15 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Amherst.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4105 9940 4105 9924 4102 9909 4083 9927
      4099 9943 4102 9943
TIME...MOT...LOC 0209Z 301DEG 14KT 4099 9932

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

Wekesser
Special weather statement, Jul 22, 9:09 PM CST, 25 minutes before
Special Weather Statement
National Weather Service Hastings NE
1009 PM CDT Fri Jul 22 2022

NEZ061-230345-
Buffalo NE-
1009 PM CDT Fri Jul 22 2022

...A strong thunderstorm will impact portions of northwestern Buffalo
County through 1045 PM CDT...

At 1009 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Miller, or 24 miles northwest of Kearney, moving
southeast at 5 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northwestern
Buffalo County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4105 9913 4095 9929 4105 9936
TIME...MOT...LOC 0309Z 311DEG 5KT 4103 9927

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Wekesser

The radar

The Grand Island radar (KUEX), 107 km away, was scanning. The volume nearest the first event began at 03:35 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Hail, Buffalo

When
July 22, 9:34 PM CST
Where
Buffalo County, 8.93 mi NNE of Miller
Measured
1.75 in hail
Reported by
Social Media
Coordinates
41.040, -99.290

Flash Flood, Buffalo

When
July 22, 11:00 PM CST to July 23, 4:00 AM CST
Where
Buffalo County, 7.54 mi NW of Pleasanton to 7.65 mi SSW of Poole
Cause
Heavy Rain
Property damage
$5,000
Reported by
Public
Coordinates
41.044, -99.186

Radar estimated that as much as 2 to 4 inches of rain fell across the area, the highest amounts focused in a small area in far northwestern Buffalo County north of Miller. Measured amounts of 2.5 to 3.5 inches were reported in and just to the southeast of Pleasanton. There were reports of creeks running full and some rural roads were covered with water.

Hail, Buffalo

When
July 22, 11:20 PM CST
Where
Buffalo County, 3.33 mi SW of Poole
Measured
1 in hail
Reported by
Social Media
Coordinates
40.950, -99.020

Hail, Buffalo

When
July 23, 12:14 AM CST
Where
Buffalo County, 1.72 mi ENE of Centennial Arpt
Measured
1 in hail
Reported by
Public
Coordinates
40.780, -98.840

Thunderstorm Wind, Buffalo

When
July 23, 12:29 AM CST
Where
Buffalo County, 4.18 mi S of Shelton
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
40.720, -98.740

A wind gust of 60 MPH was measured by a Nebraska DOT mesonet station located on Interstate 80 at the Shelton exit.

Hail, Adams

When
July 23, 12:39 AM CST to 12:44 AM CST
Where
Adams County, 3.67 mi W of Kenesaw to Kenesaw
Measured
1 in hail
Reported by
Social Media
Coordinates
40.630, -98.720

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2022Every state in 2022This day in weather historyWarnings in Nebraska, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1043929, 1046711, 1043930, 1043933, 1043934, 1043936.